Minnesota, 2013Lightning Strike in Minnesota, June 12, 2013
June 12, 2013 · NWS ARX · 1 event in 1 county or zone
A lightning strike from early morning thunderstorms on June 12th in the Austin area (Mower County) caused a garage to start on fire. No injuries occurred in the fire, but the garage was destroyed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike from early morning thunderstorms on June 12th in the Austin area (Mower County) caused a garage to start on fire. No injuries occurred in the fire, but the garage was destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 2:18 AM CST, 32 minutes earlier.
Area forecast discussion, Jun 12, 2:18 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT WED JUN 12 2013
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 318 AM CDT WED JUN 12 2013
MAIN CONCERN FOR TODAY INTO THIS EARLY EVENING WILL BE SEVERE
THUNDERSTORM THREAT ACROSS THE SOUTH.
WATER VAPOR IMAGERY/RAP 500MB HEIGHT FIELD SHOWS A VIGOROUS
SHORTWAVE TROUGH MOVING OUT OF MT/WY INTO WESTERN ND/SD/NE. SURFACE
MAP AS OF 2 AM HAD AN AREA OF LOW PRESSURE ALONG THE KS/NE BORDER
WITH A WARM FRONT EXTENDING ENE ALONG I-80 IN IA AND IL. 850MB
MOISTURE TRANSPORT/ISENTROPIC LIFT AHEAD OF THE LOW AND OVER THE
WARM FRONT WAS PRODUCING SCATTERED ELEVATED SHRA/TS ACROSS OUR
FORECAST AREA...WITH A MORE INVIGORATED N-S LINE OF STORMS ACROSS
CENTRAL SD WHICH WAS HEADED EAST AROUND 50KT. RAP CORFIDI VECTORS
TAKE THIS COMPLEX OF STORMS DUE EAST AT 55-65KT THIS MORNING...WHICH
WOULD BRING IT INTO OUR AREA IN THE 7-9 AM TIME FRAME. MEANWHILE...A
NEW COMPLEX OF THUNDERSTORMS WERE FIRING ACROSS NORTHWEST
IA...MOVING TOWARD THE EAST. THIS CONVECTION WAS ROOTED A BIT CLOSER
TO THE CAPE POOL JUST NORTH OF THE 925-850MB WARM FRONT. A COUPLE
OBS IN SD WHERE THIS LINE PASSED RECORDED 43/48KT. HOWEVER...WRF
MODELS...NAMELY THE 12.00Z NSSL WRF WHICH SEEMS TO HAVE THE BEST
HANDLE ON THE CONVECTION RIGHT NOW...HAS THIS CONVECTION DECAYING AS
IT MOVES INTO THE AREA IN THE 5-8AM TIME FRAME. WITH 0-3KM BULK
SHEAR IN THE 40-50KT RANGE AND 0-3KM ML MUCAPE HOVERING IN THE
1000-2000J/KG...WILL HAVE TO WATCH THIS ONGOING CONVECTION CAREFULLY
FOR A SEVERE WIND THREAT EARLY THIS MORNING.
THERE THEN SEEMS TO BE A BREAK IN THE ACTION FROM MID-MORNING UNTIL
EARLY AFTERNOON BEFORE THE MID-LEVEL TROUGH AND SURFACE LOW MOVE
ACROSS EASTERN IA IN THE 18Z-21Z TIME FRAME. THIS TROUGH/STEEPENING
MID LEVEL LAPSE RATES THEN INTERACTS WITH 2000-3500J/KG 0-1KM ML
MUCAPE POOL IN PLACE SOUTH OF I-90 TO FIRE VIGOROUS/DEEP
CONVECTION. COOLING MID LEVEL/STEEPER LAPSE RATES AND 0-3KM BULK
SHEAR IN THE 20-40KT RANGE WILL SUPPORT A SEVERE HAIL/WIND THREAT
SOUTH OF I-90. AND...WITH THE JUXTAPOSITION OF THE LOW/WARM FRONT
PRODUCING FAVORABLE 0-3KM SRH...CANNOT RULE OUT A TORNADIC THREAT
ACROSS PORTIONS OF NORTHEAST IA INTO FAR SOUTHWEST WI...NAMELY
FAYETTE AND CLAYTON COUNTIES IN NORTHEAST IA AND GRANT COUNTY IN WI.
LOCALIZED FLOODING IS ALSO A CONCERN WITH THIS CONVECTION AS
PRECIPITABLE WATER VALUES HOVER IN THE 1.5 TO 2 INCH RANGE. SEE
HYDROLOGY SECTION BELOW FOR FURTHER DETAILS ON HEAVY RAIN POTENTIAL
AND IMPACTS. PLAN ON THE LOW AND ASSOCIATED CONVECTION TO MOVE
SOUTHEAST OF THE REGION AROUND MIDNIGHT TONIGHT. HIGH PRESSURE THEN
STARTS NOSING IN AFTER MIDNIGHT FROM THE NORTHERN PLAINS FOR
CLEARING SKIES.
HIGH PRESSURE WILL BE IN CONTROL ON THURSDAY WITH PLEASANT
TEMPERATURES IN THE 70S AND LOWER HUMIDITY LEVELS.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 318 AM CDT WED JUN 12 2013
HIGH PRESSURE REMAINS IN CONTROL ACROSS THE AREA THURSDAY NIGHT
THROUGH FRIDAY MORNING FOR A CONTINUED DRY RESPITE. BY FRIDAY
AFTERNOON THOUGH...A TROUGH OF LOW PRESSURE OVER THE PLAINS BEGINS TO
SHOVE MOISTURE BACK INTO THE AREA...MAINLY WEST OF THE MISSISSIPPI
RIVER FOR A CHANCE OF SHOWERS/ISOLATED THUNDER. FOR FRIDAY NIGHT
THROUGH SATURDAY EVENING...LOOK FOR LOW PRESSURE OVER CANADA TO SEND
A COLD FRONT THROUGH THE AREA. THIS WILL PRODUCE THE LIKELIHOOD OF
SHOWERS AND THUNDERSTORMS. WILL NEED TO WATCH FOR THE POSSIBILITY OF
SEVERE WEATHER GIVEN 0-1KM ML MUCAPE IN THE 1500-3500J/KG AND MODEST
AMOUNT OF 0-3KM BULK SHEAR. LINGERING MID-LEVEL TROUGH/FAIRLY STEEP
LAPSE RATES ENOUGH TO WARRANT A LOWER-END SHRA/TS CHANCE SUNDAY
THROUGH MONDAY. NORTHWEST FLOW AND ANOTHER WEAK MID-LEVEL TROUGH IN
THIS FLOW PRODUCE ANOTHER SHRA/TS CHANCE ON TUESDAY. OTHERWISE...
LOOKS LIKE TEMPERATURES WILL BE RIGHT AROUND NORMAL THROUGH THE
PERIOD...MAINLY IN THE 70S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT
1105 PM CDT TUE JUN 11 2013
BANDS OF SHRA/TS FIRING ALONG LINES OF CONVERGENCE...MOSTLY WELL
ELEVATED WITH CIGS 10 KFT. SOME CHANGES IN THE MESO MODELS WITH HOW
THEY HANDLE LARGE THUNDERSTORM COMPLEXES EXPECTED TO DEVELOP OVER
THE NEXT FEW HOURS. ENOUGH CONSENSUS THAT WILL LEAN THE TAFS TOWARD
THESE SOLUTIONS...WHICH NOW BRING AN AREA OF SHRA/TS UP FROM
NEB/WESTERN IA BY 09Z...EXITING BY 15Z OR SO. THERE STILL WILL BE A
THREAT FOR STRONGER STORMS CAPABLE OF ENHANCED GUSTS...BUT PROBABLY
NOT BASED ON AN ORGANIZED LINE OF STORMS WITH BOWING STRUCTURES.
THERE COULD BE A BREAK FOR THE LATE MORNING/EARLY AFTERNOON HOURS
BEFORE THE PCPN THREAT INCREASES BY 21Z. CONFIDENCE INCREASING
ENOUGH TO INCLUDE SHRA/TS MENTION FOR KRST/KLSE BY THIS TIME...BUT
WILL HANG ONTO SOME VCSH BETWEEN THE MORNING AND LATE AFTERNOON
CONVECTION. AGAIN...SOME THREAT FOR ENHANCED WIND GUSTS LATE
AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO ADD A TEMPO GROUP FOR THIS
AS OF YET.
STORMS AND CLOUDS EXIT SHORTLY AFTER 00Z THU...WITH SKC/SCT VFR
CONDITIONS AND LIGHTER NORTHERLY WINDS THROUGH THE NIGHT TIME HOURS.
&&
.HYDROLOGY...TODAY INTO THIS EVENING
ISSUED AT 318 AM CDT WED JUN 12 2013
FOR AREAS MAINLY ALONG AND SOUTH OF I-90...EXPECTING RAINFALL
AMOUNTS FROM TODAY INTO THIS EVENING IN THE 0.75 TO 1.25 INCH RANGE
WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS IN THUNDERSTORM
ACTIVITY. GIVEN THE WET SOILS IN PLACE...PLAN ON SOME RUNOFF ISSUES
WITH PONDING OF WATER AND SOME SIGNIFICANT WITHIN BANK RIVER RISES.
ANY LONGER DURATION/HIGHER RAINFALL RATES WOULD INCREASE THE
FLOODING POTENTIAL. STAY TUNED.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RIECK
HYDROLOGY....DAS
Hazardous weather outlook, Jun 11, 8:33 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
933 PM CDT TUE JUN 11 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
933 PM CDT TUE JUN 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL TRACK ACROSS THE REGION OVERNIGHT. SOME COULD BE
STRONG TO POTENTIALLY SEVERE...MOSTLY AFTER 3 AM AND ALONG
AND SOUTH OF I-90. DAMAGING WINDS WOULD BE THE MAIN THREAT...WITH A
CHANCE FOR LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE...WHICH COULD
RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE TRACKING ACROSS THE REGION EARLY WEDNESDAY
MORNING...SOME OF WHICH COULD BE STRONG TO POSSIBLY SEVERE. AGAIN...
MOSTLY SOUTH OF INTERSTATE 90. DAMAGING WINDS WOULD REMAIN THE MAIN
THREAT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF
WEDNESDAY...WITH STILL SOME POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS SOUTH OF I-90.
THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT
THROUGH MONDAY. SEVERE WEATHER CANNOT BE RULED OUT...THOUGH THE
TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED EARLY WEDNESDAY MORNING...
PARTICULARLY BETWEEN 3 AND 9 AM. SOME GROUPS COULD BE NEEDED
AGAIN LATER IN THE AFTERNOON.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH/RIECK
Lightning, Mower
- When
- June 12, 2:50 AM CST to 4:00 AM CST
- Where
- Mower County, 0.68 mi ENE of Austin
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 43.674, -92.918
A lightning strike from an early morning thunderstorm destroyed the garage at a home on the east side of Austin.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2013$2.0 million · EF3 · 53 events
- Tornado and Hail in Ohio, June 12 to 13, 20131 injured · $2.8 million · EF0 · 85 events
- Excessive Heat in Arizona, June 12, 20131 death · 2 events
- Tornadoes and Flash Flood in Illinois, June 12, 2013$352,000 · EF1 · 61 events
- Flash Flooding and Hail in West Virginia, June 12 to 13, 2013$3.5 million · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Ohio, June 12 to 13, 2013$841,000 · EF0 · 29 events
- Tornadoes and Damaging Wind in Illinois, June 12, 20131 injured · EF2 · 3 events
- Flash Flooding and Hail in Minnesota, June 12, 2013$275,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Wisconsin, June 12, 2013$235,000 · 1 in hail · 11 events
- Flash Flood in Ohio, June 12 to 13, 2013$200,000 · 1 event
- Flash Flood and Hail in Michigan, June 12 to 13, 2013$95,000 · 1 in hail · 8 events
- Flash Flooding and Flood in Iowa, June 12 to 13, 2013$90,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461208.